You are viewing crazymeds

domain of the crazies
it's where we all come together
Effexor and valerian root 
7th-Jan-2012 04:23 pm
disney: alice
I'm currently taking 75mg of Effexor XR, and I've been experiencing severe sleeping problems from it. I'm interested in trying valerian root to help, but I haven't been able to find much clear information on possible interactions. Anyone have any knowledge on the safety of Effexor with herbal supplements?

Or, for those who may have experienced insomnia while on Effexor, do you have anything that worked well for you?
Comments 
8th-Jan-2012 01:28 am (UTC)
My pharmacist said that the combo might make you extremely drowsy. I take my Effexor in the morning and valerian root in the evening. She said they haven't really done significant studies on it, but that she doesn't see any interactions.
8th-Jan-2012 01:44 am (UTC)
In your experience, have they made you drowsy?
8th-Jan-2012 01:45 am (UTC)
I've never had a sedating effect with Effexor. I like to take valerian root regularly though at night and it really does help my sleep.
8th-Jan-2012 01:46 am (UTC)
Sounds great, I'll probably try it. Thank you!
8th-Jan-2012 01:27 pm (UTC)
How long have you been taking the Effexor? I went through a rough phase in terms of sleep for the first couple of months. But since then, being a regular Effexor user and now operating at 150mg a day, it has no lingering effects on my sleep that I've noticed.

So it may be that a bit of time will heal this problem. Incidentally I've developed a night time anxiety (a long story that I shan't expound upon, but trust me it isn't drug related) so my doctor gave me xanax, then later seroquel (low dose) to help encourage calm and hence, sleep. Seroquel is insanely good at putting me to sleep. Doctors have begun using it as a sedative; it was originally intended to be an anti-psychotic. In low doses it can induce a really deep sensation of stillness and drowsiness. There are some bad side effects I've heard from other users online, but I've experienced none of them and I LOVE it.

I hate dependency on sleeping though. I miss my seroquel dose, and I CAN NOT sleep. It takes so little time for your body to adjust to the sedation. Be wary of that - the quick change to becoming dependent.

After all that, you do need sleep. I hope you find a way and I wish you luck (and sweet dreams).
9th-Jan-2012 05:40 pm (UTC)
Arghh, I wrote a huge long reply and then I accidentally reloaded the page and lost it. So I'll just sum up what I had said.

I've been on the Effexor for about 2 months. I hadn't heard that before, about it fading over time, but I do tend to have very strong reactions to psychiatric medications, so I'm hoping that as my body gets used to it it'll start to adjust. The problem is that my psychiatrist wants to increase the dosage once I get my sleeping under control, so I worry that that'll disrupt everything again. Did that happen with you?

My psychiatrist gave me a prescription for Ambien, but like you said, I really don't want to become dependent on something for sleeping. I'm more willing to try natural remedies (like the valerian root), but even then I would only use it on the worst nights. Even now when I've tried everything under the sun and am becoming slightly desperate for sleep, I'm still wary of taking the Ambien. I just want my sleep to be natural, even if it takes longer to get.
9th-Jan-2012 05:53 pm (UTC)
Have you tried melatonin?
10th-Jan-2012 01:36 am (UTC)
I have, yeah. It was off-and-on for me, some nights it worked, some nights it didn't, some nights it completely disoriented me.
10th-Jan-2012 02:14 am (UTC)
I read that tolerance build up quickly so every other/every third night>>>

I usually switched it up between that and benadryl
10th-Jan-2012 04:38 am (UTC)
I might try that, because when the melatonin worked it was quite nice.
10th-Jan-2012 09:26 am (UTC)
Oh my god, that has happened to me so many times (losing a novel of carefully constructed text) and I could just behead someone.

Yes, my experience was that after the initial hardships things got to normal. I jumped up two more times over the next few years, without experiencing any noticeable change. But having said that, there were long stretches of time between them. You're talking about a jump up practically as soon as you can catch your breath! And sure, everyone's different.

You do realise you can tell you psychiatrist to stick the pills where the sun don't shine?

They're usually good with listening to patient's personal feelings, irrational or no. Just tell him you want more time, if that is what you feel is best.
On the other hand, this may all pass regardless of the dosage increases. Most important is that you communicate your fears.

Sleep problems are a bitch. There's a simple sure-fire way to solve them, take pills! But pills are bad? ...Eh, so unfair. I wish you luck for your endeavours.





11th-Jan-2012 12:35 am (UTC)
My psychiatrist is wonderful, and she would never force me to do anything. It's just that I agree with her that I need a higher dosage of Effexor, because there's many only a minimal effect on my depressive symptoms at this dosage. So it's frustrating, because I would really like to increase the meds so that the depression will lessen, but at the same time I need to take time to let the sleeping problems work themselves out.

I'm just incredibly frustrated with medication all around. Sometimes I'm so tempted to just wean myself off of it and try to forge ahead without it, even though I know that would be extremely difficult. Oh well. But you've given me wonderfully helpful insights, so thank you very much!
8th-Oct-2012 04:16 am (UTC)
I'm surprised that someone suggested valerian root because the interaction checker at drugs.com says there could be a moderate interaction (resulting in respiratory issues).

What's working for you? I'm loving effexor, but I notice that if I've had a bad day, I have a hard time sleeping. And I can't really seem to adjust my bedtime--I get enough sleep, but if I need to get to bed earlier or whtaever, it's super hard. I just ask for my psychiatrist to refill my ambien script and I take it about a couple times a week, but having a dependence on ambien makes me nervous...

This page was loaded Oct 25th 2014, 11:30 pm GMT.